Alert archive / Utah / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 12, NWS Salt Lake City, UT
NWS Salt Lake City, UT issued this severe thunderstorm warning at Jul 22, 2018, 5:25 PM MDT for Piute County, Sevier County, Utah. It was in force for 35 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 22, 2018, 5:25 PM MDT (23:25 UTC)
- Expired
- Jul 22, 2018, 6:00 PM MDT
- In force
- 35 min
- Issued by
- NWS Salt Lake City, UT
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 50.0 mph
Counties Piute County, UT, Sevier County, UT
The radar
The Cedar City radar (KICX), 110 km from the middle of the area, began a volume at 23:26 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Salt Lake City I, UT (KSLC), launched 12:00Z, 11.4 hours before the alert went out and 264 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 84 J/kg
- Mixed-layer CIN
- -248 J/kg
- Mixed-layer LCL
- 2198 m above ground
- 0-6 km bulk shear
- 19 kt
- 0-1 km storm-relative helicity
- -8 m²/s²
- 0-3 km storm-relative helicity
- -11 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
963 WUUS55 KSLC 222325 SVRSLC UTC031-041-230000- /O.NEW.KSLC.SV.W.0012.180722T2325Z-180723T0000Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED Severe Thunderstorm Warning National Weather Service Salt Lake City UT 525 PM MDT SUN JUL 22 2018 The National Weather Service in Salt Lake City has issued a * Severe Thunderstorm Warning for... North central Piute County in central Utah... South central Sevier County in central Utah... * Until 600 PM MDT * At 523 PM MDT, a severe thunderstorm was located near Marysvale, or 10 miles north of Junction, moving north at 20 mph. This storm will affect Highway 89 between Junction and Marysville. HAZARD...Quarter size hail. Gusty winds around 50 MPH. SOURCE...Radar indicated. IMPACT...Damage to vehicles is possible. * Locations impacted include... Marysvale and Sevier. PRECAUTIONARY/PREPAREDNESS ACTIONS... For your protection move to an interior room on the lowest floor of a building. && LAT...LON 3830 11219 3835 11231 3859 11225 3854 11195 TIME...MOT...LOC 2323Z 200DEG 16KT 3838 11221 HAIL...1.00IN WIND...<50MPH $$ DVC
2 follow-up statements
447 WWUS55 KSLC 222352 SVSSLC Severe Weather Statement National Weather Service Salt Lake City UT 552 PM MDT SUN JUL 22 2018 UTC031-041-230000- /O.CON.KSLC.SV.W.0012.000000T0000Z-180723T0000Z/ Piute UT-Sevier UT- 552 PM MDT SUN JUL 22 2018 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 600 PM MDT FOR NORTH CENTRAL PIUTE AND SOUTH CENTRAL SEVIER COUNTIES... At 548 PM MDT, a severe thunderstorm was located near Marysvale, or 17 miles north of Junction, moving north at 20 mph. HAZARD...Quarter size hail. SOURCE...Radar indicated. IMPACT...Highway 89 between Marysvale and Junction has been closed in both directions. Locations impacted include... Marysvale and Sevier. PRECAUTIONARY/PREPAREDNESS ACTIONS... For your protection move to an interior room on the lowest floor of a building. && LAT...LON 3830 11219 3835 11231 3859 11225 3854 11195 TIME...MOT...LOC 2348Z 200DEG 16KT 3849 11216 HAIL...1.00IN WIND...<50MPH $$ MS
015
WWUS55 KSLC 222358
SVSSLC
Severe Weather Statement
National Weather Service Salt Lake City UT
558 PM MDT SUN JUL 22 2018
UTC031-041-230007-
/O.EXP.KSLC.SV.W.0012.000000T0000Z-180723T0000Z/
Piute UT-Sevier UT-
558 PM MDT SUN JUL 22 2018
...THE SEVERE THUNDERSTORM WARNING FOR NORTH CENTRAL PIUTE AND SOUTH
CENTRAL SEVIER COUNTIES WILL EXPIRE AT 600 PM MDT...
The storm which prompted the warning has weakened below severe
limits, and has exited the warned area. Therefore, the warning will
be allowed to expire.
LAT...LON 3830 11219 3835 11231 3859 11225 3854 11195
TIME...MOT...LOC 2357Z 200DEG 16KT 3852 11215
$$
DVCWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Salt Lake City, UT wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 22, 4:12 PM MDT, 1 hour 13 minutes earlier.
Area forecast discussion, Jul 22, 4:12 PM MDT, 1 hour 13 minutes before
Area Forecast Discussion National Weather Service Salt Lake City UT 412 PM MDT Sun Jul 22 2018 .SYNOPSIS...High pressure will remain in place through the next week as a typical late July pattern sets up across the region. && .SHORT TERM (Through 12Z Wednesday)...Upper level high pressure remains centered over New Mexico this afternoon. On the western edge of this high circulation, a disturbance is rotating through northern Utah and southwest Wyoming, still helping to kick off showers and thunderstorms this afternoon. This wave will slowly exit the area through tonight with skies expected to slowly but surely clear in most locations. With flow aloft over Utah gradually becoming west-northwesterly through tonight and Monday, a drier airmass will begin pushing into Utah, with precipitable water values across northern Utah forecast to decrease from 1.00+ inch currently down to ~0.7 inches by late Monday. Combined with the ridge shifting to a closer-to-overhead position, this should help reduce the coverage of thunderstorms for Monday and Tuesday, generally staying more tied to the higher terrain each afternoon. As mentioned, the large high circulation is expected to shift westward and become centered over Arizona and southern Utah by Tuesday afternoon. This will lead to a significant warming trend across the forecast area, and particularly in far southern Utah, where some of the warmest temperatures of the year so far are expected. As such, have upgraded the Excessive Heat Watch to a Warning on this shift, which matches up well with neighboring offices and hopefully will get the word out about this dangerous heat wave in advance of the Tuesday Pioneer Day holiday. .LONG TERM (After 12Z Wednesday)...Impacts...Will continue the Excessive Heat Warning through Thursday for the Dixie/Lake Powell areas. Temps are expected to remain close to 10 degrees F warmer than normal in the lowest elevations with little overnight relief expected Wednesday or Thursday mornings. Drier air filtering in Friday will allow the heat warning to expire as overnight lows are expected to cool to the mid 70s...Elsewhere...the rest of the CWA will remain only 2 to 5 degrees F above normal for this time of the year, so no heat products are expected ATTM. Synoptic Discussion...A strong ridge will continue its retrogression through the week, reaching its apex Wednesday over southern Arizona. Current ensemble projections indicate H5 heights being within the 90th percentile over AZ/Southern Utah Tuesday-Thursday. The high will continue its westward propagation through the week eventually elongating into a N-S oriented ridge over the western CONUS as we move into the weekend. Both the ECMWF and NAEFS ensemble guidance are in agreement of a ridge establishing over the Western CONUS next weekend. This will allow for a drying trend through the week with scattered afternoon thunderstorms developing in high terrain areas, then moving off terrain through the evening/night. The precipitation coverage will gradually decrease in coverage until Saturday when no precip is expected across the CWA. && .AVIATION...Northerly winds will prevail at the SLC terminal through about 06Z before shifting to the southeast. There is a 20 percent chance of a thunderstorm directly impacting the terminal through 02Z. && .FIRE WEATHER...Scattered showers and thunderstorms have once again formed across Utah this afternoon, especially in the northern and central portions of the state and will linger into the evening hours. A general drying and warming trend is expected starting Monday and continuing through mid-week, with some of the hottest temperatures of the year so far expected in southern Utah. Relative humidity values will trend downward statewide, but there should still be enough moisture to allow for primarily terrain- based storms each afternoon, albeit decreased in coverage from what has been observed over the last week. && .SLC WATCHES/WARNINGS/ADVISORIES... UT...Excessive Heat Warning from noon Tuesday to 10 PM MDT Thursday for UTZ019-021. WY...None. && SHORT TERM...Schoening LONG TERM...Bonnette AVIATION...Struthwolf FIRE WEATHER...Schoening For more information from NOAA's National Weather Service visit... http://weather.gov/saltlakecity For frequently asked questions about the Area Forecast Discussion visit... http://weather.gov/saltlakecity/general/afd_faqs.php
Hazardous weather outlook, Jul 22, 4:06 AM MDT, 13 hours 19 minutes before
Hazardous Weather Outlook National Weather Service Salt Lake City UT 406 AM MDT Sun Jul 22 2018 UTZ001>016-019>021-517-518-WYZ021-231300- Cache Valley/Utah Portion-Northern Wasatch Front- Salt Lake and Tooele Valleys-Southern Wasatch Front- Great Salt Lake Desert and Mountains-Wasatch Mountain Valleys- Wasatch Mountains I-80 North-Wasatch Mountains South of I-80- Western Uinta Mountains-Wasatch Plateau/Book Cliffs- Western Uinta Basin-Castle Country-San Rafael Swell- Sanpete/Sevier Valleys-West Central Utah-Southwest Utah- Utahs Dixie and Zion National Park-South Central Utah- Glen Canyon Recreation Area/Lake Powell-Central Mountains- Southern Mountains-Southwest Wyoming- 406 AM MDT Sun Jul 22 2018 This Hazardous Weather Outlook is for the western two thirds of Utah and southwest Wyoming. .DAY ONE...Today and Tonight Showers and thunderstorms will be possible across much of the outlook area this afternoon and evening. Gusty winds and small hail will be possible with the stronger storms. Isolated flash flooding will also be possible, mainly near recent burn scars. .DAYS TWO THROUGH SEVEN...Monday through Saturday Temperatures will increase Monday into Tuesday and remain elevated through most the week. Those planning outdoor activities across portions of southern Utah Tuesday into Thursday should be prepared for the potential for very hot temperatures. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to standard operating procedures. For more information from NOAA/s National Weather Service visit... http://weather.gov/saltlakecity For information on potential road travel impacts visit... http://www.udottraffic.utah.gov/roadweatherforecast.aspx
In the hours before
Special weather statement, Jul 22, 5:09 PM MDT, 16 minutes before
Special Weather Statement National Weather Service Salt Lake City UT 509 PM MDT SUN JUL 22 2018 UTZ518-230000- Southern Utah Mountains UT- 509 PM MDT SUN JUL 22 2018 ...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL PIUTE COUNTY UNTIL 600 PM MDT... At 508 PM MDT, National Weather Service Doppler radar indicated a strong thunderstorm near Junction...moving northeast at 15 mph. Half inch hail and wind gusts up to 50 mph will be possible. Flooding is a possibility for small streams and ditches. Locations impacted include... Junction and Marysvale. PRECAUTIONARY/PREPAREDNESS ACTIONS... If threatening weather approaches, take shelter in a sturdy building. Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. && LAT...LON 3822 11213 3830 11234 3850 11224 3850 11191 TIME...MOT...LOC 2308Z 205DEG 15KT 3833 11220 DVC
The office that day
Everything else NWS Salt Lake City, UT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 21, 8:35 PM MDT | Special Weather Statement | SLC | Salt Lake | 25 min |
| Jul 21, 9:05 PM MDT | Special Weather Statement | SLC | Salt Lake | 25 min |
| Jul 22, 3:09 PM MDT | Excessive Heat Warning | SLC | 6 days | |
| Jul 22, 4:07 PM MDT | Flash Flood Warning | SLC | Duchesne | 3 hr |
| Jul 22, 5:09 PM MDT | Special Weather Statement | SLC | Piute | 51 min |
Nearby
Severe Thunderstorm Warnings in Utah, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.